Alert archive / Kentucky / Flash Flood Warnings in 2011

Flash Flood Warning 5, NWS Paducah, KY

February 28, 20114 counties in Kentucky

NWS Paducah, KY issued this flash flood warning at Feb 28, 2011, 5:18 AM CST for 4 counties in Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 28, 2011, 5:18 AM CST (11:18 UTC)
Expired
Feb 28, 2011, 9:15 AM CST
In force
4 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Calloway County, KY, Christian County, KY, Todd County, KY, Trigg County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1385 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

681 
WGUS53 KPAH 281118
FFWPAH
KYC035-047-219-221-281515-
/O.NEW.KPAH.FF.W.0005.110228T1118Z-110228T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
518 AM CST MON FEB 28 2011

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHRISTIAN COUNTY IN SOUTH CENTRAL KENTUCKY...
  TODD COUNTY IN SOUTH CENTRAL KENTUCKY...
  CALLOWAY COUNTY IN WESTERN KENTUCKY...
  TRIGG COUNTY IN WESTERN KENTUCKY...

* UNTIL 915 AM CST.

* AT 511 AM CST...THUNDERSTORMS WITH VERY HEAVY RAIN WERE OCCURRING  
  OVER THE WARNED AREA. THESE STORMS SLOWED DOWN CONSIDERABLY IN THE 
  PAST HOUR...AND MORE STORMS WERE HEADING NORTHEAST FROM TENNESSEE  
  INTO THE WARNED AREA.

  RAINFALL RATES WERE ESTIMATED UP TO ONE AND A HALF INCHES IN THE   
  PAST HOUR. ADDITIONAL RAINFALL FROM ONE TO TWO INCHES IS POSSIBLE  
  EARLY THIS MORNING.  

* LOCATIONS IN THE WARNING INCLUDE...
  MURRAY...HOPKINSVILLE...ELKTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 3676 8847 3676 8813 3687 8816 3697 8789
      3696 8785 3698 8777 3705 8770 3712 8730
      3705 8726 3707 8706 3665 8707 3664 8786
      3667 8788 3667 8806 3649 8805 3649 8850

$$
1 follow-up statement
350 
WGUS73 KPAH 281400
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
800 AM CST MON FEB 28 2011

KYC035-047-219-221-281515-
/O.CON.KPAH.FF.W.0005.000000T0000Z-110228T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHRISTIAN KY-TODD KY-TRIGG KY-CALLOWAY KY-
800 AM CST MON FEB 28 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM CST FOR TODD 
AND CHRISTIAN COUNTIES...AND CALLOWAY AND TRIGG COUNTIES IN WESTERN 
KENTUCKY...

AT 749 AM CST...MODERATE TO HEAVY RAIN CONTINUED OVER MOST OF THE 
WARNED AREA. AROUND AN INCH OF RAIN HAS FALLEN OVER THE WARNED AREA 
SINCE ABOUT 4 AM. TRAINED SPOTTERS IN CALLOWAY COUNTY REPORTED SOME 
WATER OVER ROADWAYS...BUT NO CLOSED OR IMPASSABLE ROADS AS OF 750 AM.

THE RAIN WILL TAPER OFF TO SCATTERED SHOWERS BY 9 AM. 
THEREFORE...THE WARNING WILL LIKELY BE CANCELLED OR ALLOWED TO 
EXPIRE AT 915 AM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3676 8847 3676 8813 3687 8816 3697 8789
      3696 8785 3698 8777 3705 8770 3712 8730
      3705 8726 3707 8706 3665 8707 3664 8786
      3667 8788 3667 8806 3649 8805 3649 8850

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Feb 28, 2:24 AM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Feb 28, 2:24 AM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
224 AM CST MON FEB 28 2011

.DISCUSSION...
BIGGEST CHALLENGE WITH THIS ISSUANCE WILL BE DEALING WITH ONGOING SYSTEM.

AT THE TIME OF THIS WRITING A NE-SW ORIENTED COLD FRONT WAS JUST
ENTERING THE NORTHWEST BORDER OF OUR CWA. ALONG AND/OR JUST AHEAD OF
THE BOUNDARY WAS A LINE OF STRONG TO SEVERE THUNDERSTORMS WITH
EMBEDDED SUPERCELLS AND BOW ECHOES. THE FRONT SHOULD MOVE EAST
ACROSS OUR CWA DURING THE MORNING HOURS...CLEARING THE SOUTHEAST
CORNER OF THE CWA BETWEEN 15 TO 18Z. IN THE MEANTIME...WITH
IMPRESSIVE SHEAR...INSTABILITY...AND LOW LEVEL FORCING...THE
CHANCE FOR SEVERE THUNDERSTORMS WITH THE POTENTIAL FOR SUPERCELLS
AND BOW ECHOES CONTINUING UNTIL THE FRONT CLEARS OUR CWA.

THIS AFTERNOON PRECIP CHANCES SHOULD LINGER OVER THE SOUTHEAST
THIRD OF OUR CWA...BUT WITH NO FURTHER CHANCES FOR SEVERE WEATHER.
HIGH PRESSURE BUILDING IN BEHIND THE FRONT WILL KEEP THE REGION
DRY WITH NEAR SEASONAL TEMPERATURES. NEAR THE END OF THE WEEK
PRECIP CHANCES ENTER THE FORECAST AS THE NEXT SYSTEM BEGINS TO
AFFECT THE REGION.

&&

.AVIATION...
SHOWERS...AND EVENTUALLY TSTMS...WILL GRADUALLY BECOME MORE COMMON
THROUGH THE DAYLIGHT HOURS. SOME VSBY RESTRICTIONS DUE TO DRIZZLE
MAY OCCUR WITH LOWER CIGS. CIGS WILL CONTINUE TO BE QUITE VARIABLE.
A WARM FRONT...WITH SOME SHOWER ACTIVITY IN ITS VICINITY...WILL
CONTINUE TO MOVE NWD AND OUT OF THE PAH FORECAST AREA IN THE AFTN.
WINDS ALOFT WILL ALSO CONTINUE TO INCREASE AHEAD OF AN APPROACHING
LOW PRESSURE/SFC COLD FRONT WHICH IS FORECAST TO SWEEP THROUGH THE
REGION MON MRNG. ATTM...IT APPEARS THAT WDSPRD SHWR/TSTM ACTIVITY
/SOME POSSIBLY SEVERE/ WILL OCCUR MAINLY IN THE EARLY TO MID
EVE...WITH THE HAZARD SLOWLY DECREASING OVNGT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH UNTIL NOON CST TODAY FOR BALLARD-CALDWELL-
     CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
     GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...FLASH FLOOD WATCH UNTIL NOON CST TODAY FOR BOLLINGER-BUTLER-CAPE
     GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-RIPLEY-
     SCOTT-STODDARD-WAYNE MO.

IL...FLASH FLOOD WATCH UNTIL NOON CST TODAY FOR ALEXANDER-EDWARDS-
     FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
     MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
     IL-WHITE-WILLIAMSON.

IN...FLASH FLOOD WATCH UNTIL NOON CST TODAY FOR GIBSON-PIKE-POSEY-
     SPENCER-VANDERBURGH-WARRICK.

&&

DRS/JAP
Hazardous weather outlook, Feb 27, 10:03 PM CST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1003 PM CST SUN FEB 27 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1003 PM CST SUN FEB 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

A TORNADO WATCH HAS BEEN ISSUED FOR ALL OF SOUTHERN ILLINOIS AND
MUCH OF SOUTHEAST MISSOURI UNTIL 4 AM. SCATTERED THUNDERSTORMS
WITH THE POTENTIAL FOR LARGE HAIL CAN BE EXPECTED IN THE WATCH
AREA LATE THIS EVENING AND INTO THE EARLY MORNING HOURS...BUT THE
GREATEST SEVERE THREAT WILL BE WITH A LINE OF STORMS CURRENTLY MOVING
THROUGH CENTRAL MISSOURI. WIDESPREAD DAMAGING WINDS...AS WELL AS A
FEW TORNADOES AND LARGE HAIL CAN BE EXPECTED WITH THIS
LINE...WHICH IS EXPECTED TO REACH THE WESTERN PARTS OF THE AREA
AROUND 2 AM.

THE REMAINDER OF THE AREA WILL LIKELY BE PLACED IN A TORNADO WATCH
IN THE OVERNIGHT HOURS. THE STORMS WILL BE NEAR THE OHIO RIVER
AROUND 6 AM.

A FLASH FLOOD WATCH IS ALSO IN EFFECT TONIGHT. REFER TO THE WATCH
PRODUCT FOR MORE INFORMATION.

MINOR FLOODING WILL OCCUR ON THE LARGER MAINSTREAM RIVERS...SUCH AS
THE OHIO AND MISSISSIPPI RIVERS. REFER TO THE FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A LINE OF SEVERE THUNDERSTORMS WILL SWEEP THROUGH MUCH OF WEST
KENTUCKY AND SOUTHWEST INDIANA PRIOR TO 9 AM MONDAY. WIDESPREAD
WIND DAMAGE AS WELL AS A FEW TORNADOES AND LARGE HAIL CAN BE
EXPECTED WITH THIS LINE OF STORMS.

THERE IS SOME POTENTIAL FOR FLASH FLOODING EARLY MONDAY. REFER TO
THE FLASH FLOOD WATCH FOR MORE DETAILS.

MINOR FLOODING WILL OCCUR ON THE LARGER MAINSTREAM RIVERS...SUCH AS
THE OHIO AND MISSISSIPPI RIVERS. REFER TO THE FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED FOR ACTIVATION TONIGHT AND EARLY
MONDAY MORNING.

DRS

In the hours before

Local storm report, Feb 28, 3:21 AM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
321 AM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 AM     TSTM WND DMG     WINSLOW                 38.38N 87.21W
02/28/2011                   PIKE               IN   TRAINED SPOTTER

            TWO GARAGES HAD THE ROOFS BLOWN OFF. TREES DOWN
            THROUGHOUT THE COMMUNITY. LOCATION NEAR OTWELL, CATO AND
            WINSLOW.

&&

SMITTY
Special weather statement, Feb 28, 4:00 AM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
400 AM CST MON FEB 28 2011

KYZ001>003-005>009-011>013-016-017-020>022-MOZ112-114-281100-
MCLEAN KY-HOPKINS KY-LIVINGSTON KY-MUHLENBERG KY-CALDWELL KY-
MCCRACKEN KY-LYON KY-CHRISTIAN KY-TODD KY-MARSHALL KY-TRIGG KY-
CARLISLE KY-GRAVES KY-HICKMAN KY-CALLOWAY KY-MISSISSIPPI MO-
NEW MADRID MO-FULTON KY-
400 AM CST MON FEB 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR MUCH OF WESTERN KENTUCKY...AND
SOUTHERN NEW MADRID AND SOUTHERN MISSISSIPPI COUNTIES IN SOUTHEAST
MISSOURI UNTIL 500 AM CST...

AT 353 AM CST...AUTOMATED WEATHER OBSERVING STATIONS REPORTED WIND
GUSTS FROM 40 TO 50 MPH WITH A LINE OF STRONG THUNDERSTORMS. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM CENTRAL CITY
KENTUCKY...THROUGH PRINCETON AND PADUCAH KENTUCKY...TO NEW MADRID
MISSOURI. THE LINE WAS MOVING SOUTHEAST AT 30 MPH.

THE LINE OF STORMS WILL MOVE ACROSS THE REMAINDER OF WESTERN
KENTUCKY BY 530 AM. IF YOU ARE IN THE PATH OF THIS LINE...PREPARE
FOR WIND GUSTS UP TO 50 MPH AND SMALL HAIL.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. STAY TUNED TO WEATHER
RADIO OR LOCAL MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, Feb 28, 4:05 AM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
405 AM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     TSTM WND DMG     5 E ROUND KNOB          37.22N 88.64W
02/28/2011                   MASSAC             IL   EMERGENCY MNGR

            1 TREE DOWN OVER ROAD

0230 AM     TSTM WND DMG     NEW COLUMBIA            37.31N 88.78W
02/28/2011                   MASSAC             IL   EMERGENCY MNGR

            TEAGUE HILL ROAD HAD SEVERAL TREES DOWN

0230 AM     TSTM WND DMG     NEW COLUMBIA            37.31N 88.78W
02/28/2011                   MASSAC             IL   EMERGENCY MNGR

            UNOCCUPIED MOBILE LOST ITS ROOF. A POWER LINE DOWN IN
            THAT SAME AREA.

&&

DLL
Local storm report, Feb 28, 4:10 AM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
410 AM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     TSTM WND DMG     SMITHLAND               37.14N 88.40W
02/28/2011                   LIVINGSTON         KY   EMERGENCY MNGR

            HOUSE TRAILER WAS DAMAGED BETWEEN SMITHLAND AND TILINE ON
            DUNLAP ROAD.

&&

DLL
Local storm report, Feb 28, 4:16 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
416 AM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 AM     HAIL             SYMSONIA                36.90N 88.51W
02/28/2011  E1.00 INCH       GRAVES             KY   TRAINED SPOTTER

&&

DLL
Special weather statement, Feb 28, 4:58 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
458 AM CST MON FEB 28 2011

KYZ006-009-012-017-021-022-281200-
MUHLENBERG KY-CHRISTIAN KY-TODD KY-TRIGG KY-GRAVES KY-CALLOWAY KY-
458 AM CST MON FEB 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR TODD...CHRISTIAN...SOUTHEASTERN
MUHLENBERG...SOUTHERN CALLOWAY...SOUTHEASTERN GRAVES AND SOUTHERN
TRIGG COUNTIES IN WESTERN KENTUCKY UNTIL 600 AM CST...

AT 452 AM CST...A LINE OF STRONG THUNDERSTORMS WITH NICKEL SIZE
HAIL...AND STRONG WIND GUSTS UP TO 50 MPH EXTENDED FROM GREENVILLE
KENTUCKY...THROUGH CROFTON AND CADIZ...TO MURRAY. THE LINE WAS
MOVING SOUTHEAST AT 20 MPH.

THROUGH 6 AM...LOCATIONS THAT WILL BE IMPACTED INCLUDE
HOPKINSVILLE...HERNDON...PEMBROKE...ELKTON...FORT CAMPBELL...OAK
GROVE...AND TRENTON.

THIS STORM WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT IN
STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS
AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. STAY TUNED TO WEATHER
RADIO OR LOCAL MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 2:08 AM CSTSevere Thunderstorm WarningPAHHenderson22 min
Feb 28, 12:06 PM CSTRiver Flood WarningPAHDaviess, Henderson21 days
Feb 28, 12:06 PM CSTRiver Flood WarningPAHLivingston, McCracken29 days
Feb 28, 12:06 PM CSTRiver Flood WarningPAHFulton31 days

Nearby

Flash Flood Warnings in Kentucky, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.